Mississippi, 2019

Flash Flooding in Mississippi, July 21, 2019

July 21, 2019 · NWS JAN · 6 events in 2 counties and zones

Strong thunderstorms produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$179,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Strong thunderstorms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 21, 5:32 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 5:32 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
632 AM CDT Sun Jul 21 2019

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
The patchy fog in south Mississippi and the low stratus deck in
east Mississippi this morning will both mix out in about an hour
or two. There are already scattered showers and storms developing
in central Mississippi which are expected to increase in coverage
through the morning and bring additional potential for reductions
in ceiling and visibility at all area TAF sites into the
afternoon hours. This activity will dissipate in the evening and
VFR conditions will then prevail. /10/

&&

.DISCUSSION...
Today and tonight: Today will be much like yesterday with a mid-
level weakness in the ridge still located over our area. This
disturbance is likely to trigger convection early in the day again
and to spread throughout the entire CWA. With very little
steering mechanisms in place, storm movement will be slow. This in
conjunction with the high moisture content in the air (PWs above
2 inches) may lead to some localized flash flooding issues. The
confidence in the flash flooding threat is low though since it
will likely be a very localized issue and not widespread. In most
areas, our summer soils can soak up more than 2 inches of rain per
hour before becoming bogged down and over saturated. Due to the
increased coverage of afternoon storms today, high temperatures
will top out in the upper 80s/near 90 across the area. The storms
will begin to dissipate with sunset this evening and will clear
for an overall quiet night with lows falling into the low to mid
70s. /10/

Monday through Saturday: Mid level wave, diving through the upper MS
valley at the beginning of the period, will push a cold front into
northern MS Monday morning. As the boundary encounters a
warming/destabilizing airmass ahead, widespread convection will
develop over northern portions diminishing over central sections
during the evening. The boundary will continue southward into
southern sections Tuesday where a good coverage of convection will
once again develop. To the north, drier air will begin spilling into
the area as dewpoints fall into the lower 60s. The convection will
diminish over the south during the evening with cool/dry advection
continuing overnight into Wednesday.

High pressure will shift east into the OH valley Wednesday night
allowing advection to diminish and setting up the best night for
radiational cooling. Thursday and to a large extent Friday will
remain convection free as the Gulf of Mexico remains cutoff in light
easterly flow. Some isolated storms may be possible late in the day
Friday over the far southeast where the old boundary begins coming
back north. Most of this looks to hold off until Saturday. /GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  71  88  72 /  68  28  53  53
Meridian      88  72  89  73 /  64  27  52  54
Vicksburg     88  73  89  71 /  44  28  51  57
Hattiesburg   88  71  90  73 /  62  25  58  46
Natchez       87  72  88  71 /  45  28  53  54
Greenville    89  74  89  71 /  63  31  52  57
Greenwood     88  72  88  70 /  69  30  54  59

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 21, 2:16 AM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
316 AM CDT Sun Jul 21 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
220830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
316 AM CDT Sun Jul 21 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The radar

The Jackson/Brandon,MS radar (KDGX), 89 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Holmes

When
July 21, 7:47 AM CST to 10:30 AM CST
Where
Holmes County, 2.98 mi ENE of Hebron to 3.14 mi E of Hebron
Cause
Heavy Rain
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
33.080, -90.080

Brozville Road closed due to flooding. A box culvert failed and a 30 foot section of road collapsed. Two homes also took on water.

Flash Flood, Holmes

When
July 21, 8:47 AM CST to 10:40 AM CST
Where
Holmes County, 2.68 mi NNW of Lexington to 2.56 mi NNW of Lexington
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.154, -90.071

Anderson Road was closed due to flooding.

Flash Flood, Holmes

When
July 21, 9:02 AM CST to 10:40 AM CST
Where
Holmes County, 2.31 mi ESE of Hebron to 3.3 mi NW of Lexington
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
33.061, -90.092

Several roads were washed out throughout the county. One foot of water entered businesses along Depot Street in Lexington.

Flash Flood, Holmes

When
July 21, 9:09 AM CST to 10:40 AM CST
Where
Holmes County, 0.56 mi S of Lexington to 0.46 mi SSE of Lexington
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.112, -90.052

Emergency Manager reports 1 foot of water entering businesses along Depot Street in Lexington.

Flash Flood, Holmes

When
July 21, 9:17 AM CST to 10:40 AM CST
Where
Holmes County, 3.05 mi E of Huma to 3.21 mi ESE of Huma
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.231, -90.047

Bell Bottom Road closed due to flooding.

Flash Flood, Covington

When
July 21, 3:25 PM CST to 5:15 PM CST
Where
Covington County, 2.24 mi NW of Gandsi to 2.16 mi WNW of Gandsi
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.590, -89.530

Water flowed across Hwy 49 between Collins and Seminary.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 845984, 845986, 845987, 845988, 845989, 845990.